By Geena Martinez
MIDLAND - Synthetic drugs are nothing new in the Basin but local law enforcement agencies said it's a dangerous trend that's rising.
The number of cases for synthetic drugs at an Odessa hospital has doubled in a six month period.
Officials said it's like playing Russian Roulette with each hit.
"It's a problem and it continues to be problem," Robert Pittman, with the U.S. Attorney's Office in Midland, said.
Over a six month period starting back in 2011, Medical Center Hospital saw more than 150 cases of patients admitted under the influence of synthetic drugs.
Two years later, that number has more than doubled to nearly 400.
"The use of the synthetic marijuana is increasing especially in the younger population," Manuel Guerrero, director of emergency services at MCH, said. "Males in their early 20s."
MCH said they've had to up their staff, including security, because of the spike in cases.
"They have what we call super human powers," Guerrero said. "They don't know what they're doing. They're combative, confused, hard to control and restrain."
The drugs are chemical substances made to mimic the effects of traditional illegal drugs.
They're often manufactured overseas and sold as something else like potpourri or bath salts.
In many cases, the packaging is colorful and even has cartoon characters printed on them.
NewsWest 9 is told told many users believe the synthetic drugs are safe if they're buying it over the counter or online, but officials say that couldn't be further from the truth.
"It's unregulated, it's untested, no one knows exactly what's in these packets," Pittman said.
Midland Police Chief Price Robinson said several of his officers have been assaulted by someone under the influence of synthetics.
"You can pretty much bet it's gonna be a fight when they confront someone like this," Robinson said.
Aside from being dangerous, they can also be deadly, as was the case for 28-year-old Adam Hernandez.
"One day he smoked some spice. He had a psychotic effect, as is known to happen with spice, and he committed suicide," Will Glaspy, of the D.E.A., said.